Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 51, NWS Milwaukee, WI

June 23, 2004Walworth County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 23, 2004, 4:16 PM CDT for Walworth County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 4:16 PM CDT (21:16 UTC)
Expired
Jun 23, 2004, 4:45 PM CDT
In force
29 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Walworth County, WI

The radar

The Milwaukee radar (KMKX), 27 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

952 
WUUS53 KMKX 232116
SVRMKX
WIC127-232145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
416 PM CDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALWORTH COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 445 PM CDT

* AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR ELKHORN...OR
  ABOUT OVER ELKHORN...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAST TROY BY 425 PM CDT.
.

.

LAT...LON 4278 8863 4261 8857 4264 8831 4281 8834

$$

GEHRING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:46 AM CDT, 13 hours 30 minutes earlier.

Area forecast discussion, Jun 23, 2:46 AM CDT, 13 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
246 AM CDT WED JUN 23 2004

.DISCUSSION...FORECAST FOCUS IS ON PRECIPITATION CHANCES AND TIMING
INTO WEEKEND.

IN THE SHORT TERM...SURFACE BOUNDARY EXPECTED TO SAG THROUGH
SOUTHERN WISCONSIN TODAY...WHILE COLD UPPER LOW ROTATES ACROSS THE
REGION. ETA AND GFS ARE BOTH SIMILAR IN PREDICTING STRONG DYNAMICS
ACROSS THE SOUTH WHICH COULD RESULT IN SCATTERED SEVERE
THUNDERSTORMS. CAPES AROUND 1700...LI/S AROUND -5...STRONG Q VECTOR
CONVERGENCE...700 OMEGA...WBZERO AROUND 8K FT. ALSO...INVERTED V
SOUNDING AND TT/S NEAR 58. WET MICROBURST AND HAIL MOST LIKELY...
ALTHOUGH HELICITY ON ETA AROUND 140. CONDITIONS PERSIST INTO EVENING
HOURS WITH GRADUAL STABILIZING BY MID/LATE EVENING.

ALTHOUGH SURFACE BOUNDARY AND SURFACE BASED DYNAMICS SHIFT TO
NORTHERN ILLINOIS THURSDAY. OVERRUNNING OF H850 BARO ZONE EXPECTED
TO FOCUS PRECIPITATION ACROSS CWA THURSDAY. H500 REMAINS VERY COLD
AND SHORT WAVE FORECAST TO SWING THROUGH REGION. LOTS OF H850
MOISTURE CONVERGENCE AND H700 OMEGA. WBZERO AROUND 7K FEET. STRONG
Q VECTOR CONVERGENCE AND H850 FRONTOGENESIS FOCUSED ACROSS CWA.

FRIDAY THROUGH SUNDAY...GENERALLY QUIET WEATHER EXPECTED WITH WEAK
SURFACE RIDGE...ALTHOUGH MODELS HINT AT REINFORCING COOL BOUNDARY
WHICH MAY FOCUS SHOWERS. IN ADDITION...COLD UNSTABLE UPPER LOW
CONTINUES TO ROTATE ACROSS SOUTHERN CANADA AND GREAT LAKES REGION.
DAYTIME HEATING ON UNSTABLE ATMOSPHERE MAY OVERCOME DRY MID LAYERS
TO PRODUCE SHOWERS...ESPECIALLY IF COOL BOUNDARY DEVELOPS.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE
Hazardous weather outlook, Jun 23, 5:00 AM CDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT WED JUN 23 2004

WIZ046-047-051-052-056>060-062>072-241000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
500 AM CDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON
AND EARLY TONIGHT.  LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT.

ZAJDEL

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 4:27 PM CDTSpecial Marine WarningMKX93 min
Jun 23, 4:27 PM CDTSpecial Marine WarningMKX93 min
Jun 23, 4:37 PM CDTSevere Thunderstorm WarningMKXRacine23 min
Jun 23, 5:03 PM CDTSevere Thunderstorm WarningMKXRacine27 min
Jun 23, 5:56 PM CDTSpecial Marine WarningMKX94 min
Jun 23, 5:56 PM CDTSpecial Marine WarningMKX94 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.